This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, valproic acid may decrease the ability of your body to process lamotrigine properly.
What might happen:
Your blood levels of lamotrigine may increase and cause a life-threatening rash. Your blood levels of valproic acid may also decrease when you first start taking these medicines together.
What you should do about this interaction:
If you experience a rash of any kind, contact your doctor immediately. Your doctor may need to adjust the dose of your lamotrigine or valproic acid. This rash is more common in children.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Lamictal (lamotrigine) US prscribing information. GlaxoSmithKline December, 2013.
2.Li LM, Russo M, O'Donoghue MF, Duncan JS, Sander JW. Allergic skin rash with lamotrigine and concomitant valproate therapy: evidence for an increased risk. Arq Neuropsiquiatr 1996 Mar;54(1):47-9.
3.Farrell K, Connolly MB, Munn R, Peng S, MacWilliam LM. Prospective, open-label, add-on study of lamotrigine in 56 children with intractable generalized epilepsy. Pediatr Neurol 1997 Apr;16(3):201-5.
4.Anderson GD, Yau MK, Gidal BE, Harris SJ, Levy RH, Lai AA, Wolf KB, Wargin WA, Dren AT. Bidirectional interaction of valproate and lamotrigine in healthy subjects. Clin Pharmacol Ther 1996 Aug;60(2):145-56.